Indiana, 2018Tornado and Damaging Winds in Indiana, December 31, 2018
December 31, 2018 · NWS PAH · 3 events in 1 county or zone
A narrow line of showers and thunderstorms raced east-northeast across western Kentucky and southwest Indiana, producing pockets of damaging wind and a brief tornado. A deepening low pressure system tracked northeast from Arkansas across the St.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $65,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A narrow line of showers and thunderstorms raced east-northeast across western Kentucky and southwest Indiana, producing pockets of damaging wind and a brief tornado. A deepening low pressure system tracked northeast from Arkansas across the St. Louis area to Indiana. To the east of this low, a warm front lifted north across the lower Ohio Valley in the morning, followed by unseasonably warm and moist air. A trailing cold front then moved east, triggering a narrow line of showers and thunderstorms along the Mississippi River by midday. This line of convection became sporadically severe as it raced across southwest Indiana and western Kentucky in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 11:50 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 31, 11:50 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 AM CST Mon Dec 31 2018
.UPDATE...
Updated aviation section.
&&
.SHORT TERM...(Today through New Years night)
Issued at 337 AM CST Mon Dec 31 2018
The concerns for today are strong winds, heavy rainfall, and
isolated severe wx potential mainly in those areas east of a line
from kmdh to kcgi. A 500 mb shortwave and associated 110 knot jet
streak will lift northeast across the mid Mississippi Valley
today. The associated surface low will deepen as it tracks
northeast across the kstl area late this morning. Our forecast
area will be in the warm sector for at least part of today,
allowing a very strong and moist southerly flow to overspread the
region.
As far as severe wx potential, the simulated reflectivity from
most of the 00z high-res models is in good agreement on the
formation of a qlcs (line of convection) around 18z from about
kcgi southward along the Mississippi River. The models track this
qlcs east-northeast across western KY and extreme se Illinois and
sw Indiana through early afternoon, exiting west KY around 21z.
The forecast location of the line stays along the core of
strongest low-level winds, averaging 75 knots at 850 mb. The main
question is instability. The rap model has been showing the best
surface-based instability, roughly 200 to 300 j/kg in a very
narrow axis along the convection. The nam, gfs, and href indicate
even lower capes, if any at all. If convection does become rooted
in the boundary layer and there is sufficient buoyancy, wind
fields obviously suggest tornado potential. Damaging winds would
be another concern.
Strong gradient winds are a secondary concern. Model soundings are
in good agreement that winds will be around 40 knots at just 1000
feet above the surface most of today. It would not take much to
bring these to the ground in the form of gusts. However, the low
level lapse rates stay unfavorable for most of the day. There will
be a narrow window of opportunity for better mixing during the
midday and afternoon hours, mainly across western KY and southwest
IN ahead of the convective line. A Wind Advisory will be issued
for much of that area today.
Lastly, there will some locally heavy rainfall. So far, the
rainfall ahead of the warm front has not been very impressive
early this morning. This has eased concerns about any flooding
problems. There will be a renewed period of rainfall associated
with the cold front today, but storm total rainfall still appears
to be 1 to 2 inches. This could result in some minor issues where
convection occurs, but the rapid movement of the precipitation
should limit the duration.
All of the activity will simmer down by sunset as the cold front
moves east of our region. The main forecast issue will then be
clouds and temps tonight into New Years night. The models indicate
a deep layer of low level moisture will be stubborn to leave our
area. Not much in the way of clear sky is expected New Years Day.
Low level lapse rates will be quite steep in the afternoon,
suggesting sprinkles or light showers are possible. Temperatures
will cool down considerably from today's highs in the 50s and 60s.
Highs on New Years Day will range from the upper 30s to mid 40s.
Overnight lows will be mostly in the 30s.
.LONG TERM...(Wednesday through Sunday)
Issued at 337 AM CST Mon Dec 31 2018
The 00Z models have come into much better agreement with the
evolution of a storm system initially over AZ/NM early Wednesday.
The general idea is to keep most of the area dry with the warm
advection precipitation staying to our south Wednesday into
Thursday. As the upper system approaches and eventually passes
through the region, widespread precipitation overspreads the entire
area later Thursday through Friday. The 00Z model consensus takes a
rather intense upper low eastward just to the south of our forecast
area. This scenario puts our entire area in the deformation zone
Thursday night and Friday.
The surface evolution is not as clear cut, but a surface low will
likely lift at least up over west Kentucky Thursday into Thursday
night, as the system attempts to occlude. One positive for all of
this is that the models do not bring a surge of fresh cold air into
the area on the back side of the system. Given the lack of a major
baroclinic zone to feed on, the upper low seems awfully deep/strong.
Wouldn't be surprised to see the models trend weaker overall with
the system.
We are still likely too cool with our blended temperature forecast
which does take the western half of the area down below freezing
Thursday night. The 00Z GFS Ensemble mean keeps temperatures at or
above freezing Thursday night. We have good chance to likely PoPs
going over most of the area Thursday afternoon through Friday
morning, with QPF ranging from a third of an inch in the northwest
to over three quarters of an inch in the far south. Certainly this
is plenty enough to cause some issues if it falls as something other
than rain. We do have quite a bit of snow and even some minor icing
forecast, mainly over southeast Missouri Thursday night. As stated
above, we are likely too cold with the forecast, so the snow and ice
forecast is likely overdone. Stay tuned, as further model
adjustments are likely as this system approaches.
In the wake of this system, weak surface high pressure will slip to
the south of the area, allowing southwest winds to develop early
Saturday. Southwesterly flow will continue through the weekend as a
low amplitude ridge aloft pokes up over our region. Temperatures
will climb well above freezing with highs in the 50s both days over
the weekend. The models then bring a storm system eastward toward
our region next Monday or Monday night. It should be plenty warm
enough for all rain.
&&
.AVIATION...
Issued at 1150 AM CST Mon Dec 31 2018
A line of showers and isoalted thunderstorms asociated with a fast
moving cold front will sweep across western KY 18z and 21z,
accompanied by brief strong west wind gusts 30-40 kts.
Following the cold front, southwest to west winds will gust to
around 30 knots for a few hours. Low clouds will be persistent
behind the front, especially in the sw Indiana and nw Kentucky area,
where mvfr cigs will be forecast through tonight. Although vfr
conditions are forecast in se Missouri tonight, there is a chance
that mvfr cigs could return there as well tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Wind Advisory from 11 AM this morning to 6 PM CST this evening
for INZ081-082-085>088.
KY...Wind Advisory from 11 AM this morning to 6 PM CST this evening
for KYZ010>022.
&&
SHORT TERM...MY
LONG TERM...DRS
AVIATION...GMHazardous weather outlook, Dec 31, 4:18 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
418 AM CST Mon Dec 31 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
418 AM CST Mon Dec 31 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
The potential for a few severe thunderstorms exists today, mainly
across western Kentucky and southwest Indiana. The main hazard
in any storms will be isolated damaging winds, but a tornado or
two cannot be ruled out. Storms will also contain locally heavy
rain and dangerous lightning.
Winds will become gusty from the southwest today. The highest
chance of gusts reaching 40 mph is over southwest Indiana and
portions of western Kentucky, where a Wind Advisory has been
issued. Please refer to the Wind Advisory for more details.
Locally heavy rain will occur today. Areas that typically flood
during periods of heavy rain may experience some drainage
problems. Storm total rainfall is expected to range from 1 to 2
inches.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Wintry precipitation is possible across the region Wednesday night
into Thursday morning and again Thursday night into Friday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today, mainly in western
Kentucky.
York
In the hours before
Local storm report, Dec 31, 12:52 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1252 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG BENTON 36.85N 88.36W
12/31/2018 MARSHALL KY EMERGENCY MNGR
8000 REPORTED WITHOUT POWER IN MARSHALL COUNTY.
&&
ALRLocal storm report, Dec 31, 1:03 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
103 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG HAWKINS 37.03N 87.65W
12/31/2018 CHRISTIAN KY TRAINED SPOTTER
TREES DOWN AND 85MPH WINDS MEASURED IN HAWKINS NEAR HWY
91 AT MILE MARKER 15.
&&
ALRLocal storm report, Dec 31, 1:13 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
113 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TSTM WND DMG 4 W SYMSONIA 36.90N 88.58W
12/31/2018 GRAVES KY EMERGENCY MNGR
SIGNIFICANT DAMAGE TO A BARN ON KY 994 ACROSS FROM THE
NORTH GRAVES FIRE DEPARTMENT.
&&
ALRLocal storm report, Dec 31, 1:17 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND GST 2 SW HOPKINSVILLE 36.83N 87.52W
12/31/2018 M68 MPH CHRISTIAN KY TRAINED SPOTTER
&&
ALRLocal storm report, Dec 31, 1:24 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM TSTM WND DMG STURGIS 37.55N 87.99W
12/31/2018 UNION KY EMERGENCY MNGR
KY 365/N MONROE ST. BLOCKED DUE TO A BUILDING WITH
STRUCTURAL DAMAGE.
&&
ALRLocal storm report, Dec 31, 1:38 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CST MON DEC 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM TSTM WND DMG 6 N METROPOLIS 37.24N 88.71W
12/31/2018 MASSAC IL PUBLIC
A LARGE OAK TREE FELL ACROSS A DRIVEWAY 1 MILE SOUTH OF
ROUND KNOB.
&&
ALRThunderstorm Wind, Spencer
- When
- December 31, 1:42 PM CST
- Where
- Spencer County, 1.4 mi E of Mariah Hill to 2.1 mi ENE of Mariah Hill
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.170, -86.894
A small number of shingles were blown off a well-constructed house. A few farm outbuildings suffered varying degrees of roof damage, mainly sheets of tin blown off. Several trees were uprooted. This wind damage occurred just prior to the start of a tornado path. The beginning of the tornado path was only 500 yards from the closest damage from this downburst.
Tornado, Spencer
- When
- December 31, 1:43 PM CST to 1:45 PM CST
- Where
- Spencer County, 1.99 mi ENE of Mariah Hill to 2.97 mi NW of St Meinrad
- Rating
- EF1
- Path length
- 2.01 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.181, -86.886
At least three homes sustained minor damage. The damage was mostly to roofs and fascia. One garage door and a window were blown in. A detached garage was destroyed, with the debris thrown at least 300 yards. An outdoor storage shed was pushed several feet off its foundation. Minor roof damage occurred to at least three metal farm buildings. At least two dozen trees and limbs were snapped or uprooted. Peak winds were estimated near 105 mph.
Thunderstorm Wind, Spencer
- When
- December 31, 1:45 PM CST
- Where
- Spencer County, 2.61 mi NW of St Meinrad
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.198, -86.853
Dozens of mature trees in a stand of trees along an escarpment were snapped or uprooted. The downed trees were along part of County Road 2160 North. Minor roof damage occurred to a metal farm outbuilding. The damage area was about one-quarter mile long and one-third mile wide. This damage area was only about 600 yards southeast of the end point of a tornado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, December 31, 20181 death · 2 injured · 26 events
- Strong Wind in California, December 31, 20181 death · $15,000 · 10 events
- Flood and Damaging Winds in Kentucky, December 31, 20181 death · $10,000 · 53 kt wind · 7 events
- Flooding in Indiana, December 31, 20181 death · $2,000 · 2 events
- Tornado and Flooding in Kentucky, December 31, 2018$185,000 · EF1 · 13 events
- Strong Wind in Ohio, December 31, 2018$131,000 · 7 events
- Flash Flood and Damaging Winds in Tennessee, December 31, 2018$63,000 · 56 kt wind · 21 events
- Winter Weather and Cold in South Dakota, December 31, 201846 events
- Tornado in Indiana, December 31, 2018$20,000 · EF1 · 1 event
- Extreme Cold in Minnesota, December 31, 201824 events
- Extreme Cold in North Dakota, December 31, 201818 events
- Winter Weather and Cold in Minnesota, December 31, 201816 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791873, 791871, 791872.